Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 139, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2003, 7:02 PM CDT for Clark County, Ford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 14, 2003, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Clark County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 3380 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 150002 SVRDDC KSC025-057-150045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 702 PM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTHWEST KANSAS SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 745 PM CDT * AT 702 PM CDT...RADAR INDICATED AND SPOTTERS REPORTED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF FORD...OR ABOUT 2 MILES SOUTHWEST OF FT. DODGE...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED FORD AT 710 PM CDT BUCKLIN AT 730 PM CDT KINGSDOWN AT 735 PM CDT BLOOM AT 740 PM CDT MINNEOLA AT 745 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES, DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3770 9956 3771 10013 3702 10004 3702 9956 $$ BERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:48 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 14, 1:48 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 148 PM CDT MON JUL 14 2003 DAYS 1-2... THE MAIN FORECAST CHALLENGE IS WHEN AND WHERE ANY PRECIPITATION MIGHT FALL. NO QUESTION THE HOT REGIME WILL CONTINUE, BUT WHERE THERE WILL BE ENOUGH UPPER ENERGY TO SUPPORT ANY SURFACE BASED CONVECTION WILL BE THE QUESTION TO DISCERN. THE LATEST SURFACE MAP ANALYSIS FROM 18Z SHOWED A STRONG WARM (HOT) FRONT FROM LOW PRESSURE CENTER BETWEEN KPIR AND KHON, STRETCHING SOUTHEAST TO NEAR KMEM, BEFORE ARCHING EAST THEN NORTHEAST AS STATIONARY FRONT TO NEAR KJFK. A WEAK COLD FRONT WAS FORMING SOUTHWEST FROM THE LOW PRESSURE THROUGH NORTHWEST KANSAS INTO NEW MEXICO NEAR KABQ. A FEW RECORD HIGH TEMPS COULD STILL BE SET THIS AFTERNOON, AS THE LOW LEVEL WARM AIR ADVECTION AHEAD OF THE FRONT IS VERY IMPRESSIVE. AS THIS COLD FRONT RUNS INTO A STRONG WARM SOUTHWEST FLOW ACROSS WESTERN KANSAS, THERE IS AT LEAST A SLIGHT CHANCE FOR SOME SURFACE BASED THUNDERHEADS LATE TODAY AND THIS EVENING. THESE SHOULD BE HIGH BASED AND LOW PRECIPITATION PRODUCERS, AND NEAR OR JUST AHEAD OF THE FRONTAL POSITION. WILL GO WITH 20 POPS FOR ALL BUT THE SOUTHEAST MOST ZONES UNTIL 04Z. BEST MODEL INITIALIZATION FROM 12Z WAS THE ETA/MESOETA, FOLLOWED CLOSE BY THE NGM. WILL FOLLOW THE ETA FOR POPS ON TUESDAY, WITH 20 POPS IN WEST LATE IN THE DAY AND INTO THE EARLY EVENING. LOW TEMPERATURES WILL CONTINUE TO RUN BELOW AFTERNOON DEW POINT LEVELS AS THE BOUNDARY LAYER DRIES OUT LATE IN THE DAY. HIGHS WILL STILL BE HOT, BUT THINK TODAY WILL END UP BEING THE HOTTEST DAY OF THE NEXT THREE DAYS. DAYS 3-7... LARGE, SPRAWLING UPPER RIDGE WILL PERSIST THROUGHOUT THE PERIOD WITH 500MB GEOPOTENTIAL HEIGHTS BREACHING 600 DAM VERY NEAR THE FCST AREA A COUPLE OF DAYS THIS WEEK AS HIGH WOBBLES EAST A BIT. A PERSISTENCE FORECAST OF TEMPS NEAR 100F LOOK QUITE GOOD AND WITH VERY STABLE MID-UPPER LEVELS IN VICINITY OF UPPER HIGH, WILL CONTINUE WITH NO POPS OVER THE AREA. LATEST GFS SHOWS SIGNAL OF FLATTENING IN RIDGING BY DAY 7, HOWEVER A SIGNAL LIKE THIS IS EXTREMELY DIFFICULT TO FILTER OUT FROM ALL THE NOISE FROM CONVECTION, S/WV PERTURBATIONS AROUND THE UPPER HIGH, ETC. THAT MODELS GENERATE IN THAT TIME FRAME. UNTIL IT BECOMES MORE CLEAR THAT UPPER RIDGING WILL BREAK DOWN SOME NEXT WEEK, WILL GO NEAR/NEAR FOR TEMP/PCPN IN THE 8-10 DAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 72 98 69 98 / 20 00 00 00 GCK 67 97 67 98 / 20 00 00 00 EHA 67 95 66 98 / 20 20 20 00 LBL 69 97 68 99 / 20 00 20 00 HYS 70 96 69 97 / 20 00 00 00 P28 75 98 73 99 / 00 00 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 12/25
Hazardous weather outlook, Jul 14, 10:26 AM CDT, 8 hours 36 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1026 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 4 PM ALONG A SLOW MOVING COLD FRONT FROM JOHNSON CITY TO JETMORE TO LACROSSE. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HIGH WINDS TO 55 MPH WITH LITTLE RAINFALL. THUNDERSTORMS WILL MOVE SLOWLY SOUTH DURING THE EVENING HOURS TO INCLUDE AREAS FROM ELKHART TO DODGE CITY TO SAINT JOHN AND SURROUNDING LOCATIONS. STORMS SHOULD DIMINISH AFTER 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT. UMSCHEID
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.